Introduction Serotonin syndrome is caused by excessive activation of serotonin (5-hydroxytryptamine [5-HT]) neurotransmission. Although the discontinuation of antipsychotics with 5-HT2 receptor antagonistic characteristics could theoretically result in serotonin syndrome, there have been very few reports on the syndrome thus far. Case Presentation A 75-year-old woman with somatoform disorder was transferred to our emergency room because of pyrexia, unconsciousness, and myoclonus with hyperreflexia. She had been taking milnacipran and perospirone for 10 years and had started taking duloxetine 2 months before the event. Thereafter, she suffered diaphoresis, gait disturbance, and tremor. Her psychiatrist advised her to stop taking perospirone, because of suspicion of extrapyramidal symptoms, a day before admission. The clinical diagnosis of serotonin syndrome was made based on her symptoms while using serotonergic agents. Her symptoms were so severe that she was transferred to the intensive care unit, where supportive care was successful. Conclusions Discontinuation of antipsychotics that are 5-HT2 receptor antagonists may lead to serotonin syndrome in patients who take serotonergic agents. As extrapyramidal symptoms and serotonin toxicity share some clinical features, detailed drug history and physical examination are necessary for successful treatment.
ASJC Scopus subject areas